Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 62, NWS State College, PA

July 30, 2016Adams County, Cumberland County, Franklin County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Jul 30, 2016, 3:36 PM EDT for Adams County, Cumberland County, Franklin County, Pennsylvania. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 30, 2016, 3:36 PM EDT (19:36 UTC)
Expired
Jul 30, 2016, 4:15 PM EDT
In force
39 min
Issued by
NWS State College, PA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Adams County, PA, Cumberland County, PA, Franklin County, PA

The radar

The State College radar (KCCX), 98 km from the middle of the area, began a volume at 19:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 7.6 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2016-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 523 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2016-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
523 J/kg
Mixed-layer CIN
-40 J/kg
Mixed-layer LCL
1000 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

126 
WUUS51 KCTP 301936
SVRCTP
PAC001-041-055-302015-
/O.NEW.KCTP.SV.W.0062.160730T1936Z-160730T2015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
336 PM EDT SAT JUL 30 2016

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN ADAMS COUNTY IN SOUTH CENTRAL PENNSYLVANIA...
  NORTHEASTERN FRANKLIN COUNTY IN SOUTH CENTRAL PENNSYLVANIA...
  CUMBERLAND COUNTY IN SOUTH CENTRAL PENNSYLVANIA...

* UNTIL 415 PM EDT.

* AT 335 PM EDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM NEAR BIG SPRING STATE PARK TO NEAR SHIPPENSBURG TO
  NEAR SCOTLAND...MOVING EAST AT 25 MPH.

  HAZARD...60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  CARLISLE...SHIPPENSBURG...MOUNT HOLLY SPRINGS...WALNUT BOTTOM...
  BLOSERVILLE...NEWVILLE...PINE GROVE FURNACE...SCOTLAND...
  PLAINFIELD...ASPERS...SCHLUSSER...IDAVILLE...BENDERSVILLE...
  GARDNERS...ORRSTOWN...
  SHIPPENSBURG UNIVERSITY AND PENN STATE DICKINSON SCHOOL OF LAW.

THIS INCLUDES THE FOLLOWING INTERSTATES...
 THE PENNSYLVANIA TURNPIKE FROM MILE MARKERS 202 TO 224.
 INTERSTATE 81 FROM MILE MARKERS 21 TO 47.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3997 7777 4009 7762 4023 7762 4019 7760
      4022 7756 4022 7753 4025 7749 4024 7719
      4006 7713 3996 7725
TIME...MOT...LOC 1935Z 272DEG 22KT 4021 7756 4009 7754 3999 7766 

HAIL...<.75IN
WIND...60MPH
 
$$

DEVOIR/EVANEGO/WATSON
2 follow-up statements
716 
WWUS51 KCTP 302006
SVSCTP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
406 PM EDT SAT JUL 30 2016

PAC055-302015-
/O.CAN.KCTP.SV.W.0062.000000T0000Z-160730T2015Z/
FRANKLIN PA-
406 PM EDT SAT JUL 30 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN FRANKLIN COUNTY
IS CANCELLED...

THE STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE WARNED
AREA. THEREFORE...THE WARNING HAS BEEN CANCELLED.

LAT...LON 3997 7746 4013 7741 4025 7747 4024 7719
      4006 7713 3996 7725
TIME...MOT...LOC 2005Z 272DEG 22KT 4020 7732 4008 7730 3998 7742 

$$

PAC001-041-302015-
/O.CON.KCTP.SV.W.0062.000000T0000Z-160730T2015Z/
ADAMS PA-CUMBERLAND PA-
406 PM EDT SAT JUL 30 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM EDT
FOR NORTHWESTERN ADAMS AND CENTRAL CUMBERLAND COUNTIES...

AT 405 PM EDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM PLAINFIELD TO NEAR PINE GROVE FURNACE TO NEAR
SHIPPENSBURG...MOVING EAST AT 25 MPH.

HAZARD...60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
CARLISLE...MOUNT HOLLY SPRINGS...WALNUT BOTTOM...BLOSERVILLE...
NEWVILLE...PINE GROVE FURNACE...PLAINFIELD...ASPERS...SCHLUSSER...
BENDERSVILLE...IDAVILLE...
GARDNERS AND PENN STATE DICKINSON SCHOOL OF LAW.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3997 7746 4013 7741 4025 7747 4024 7719
      4006 7713 3996 7725
TIME...MOT...LOC 2005Z 272DEG 22KT 4020 7732 4008 7730 3998 7742 

HAIL...<.75IN
WIND...60MPH
 
$$

DEVOIR
003 
WWUS51 KCTP 302016
SVSCTP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
416 PM EDT SAT JUL 30 2016

PAC001-041-302026-
/O.EXP.KCTP.SV.W.0062.000000T0000Z-160730T2015Z/
ADAMS PA-CUMBERLAND PA-
416 PM EDT SAT JUL 30 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN ADAMS AND CENTRAL
CUMBERLAND COUNTIES HAS EXPIRED...
            
THE STORMS WHICH PROMPTED THE WARNING HAVE WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE...THE WARNING HAS BEEN ALLOWED TO EXPIRE.  HOWEVER HEAVY
RAIN IS STILL POSSIBLE WITH THESE THUNDERSTORMS.

LAT...LON 3997 7746 4013 7741 4025 7747 4024 7719
      4006 7713 3996 7725
TIME...MOT...LOC 2010Z 272DEG 22KT 4020 7732 4008 7730 3998 7742 

$$

DEVOIR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 30, 2:25 PM EDT, 1 hour 11 minutes earlier.

Area forecast discussion, Jul 30, 2:25 PM EDT, 1 hour 11 minutes before
Area Forecast Discussion
National Weather Service State College PA
225 PM EDT SAT JUL 30 2016

.SYNOPSIS...
A plume of deep moisture on the west side of the subtropical ridge
will produce showers and thunderstorms over the region into early
Sunday. A weak trough will push the deep moisture to our east
Sunday. Behind this system it will slowly dry out. A ridge
building to our west early next week will work its way eastward
producing some hot weather later in the week. This surge of warm
air appears to be just ahead of what could be a real cold front
and a real break from the warm weather we have had for the past
month.

&&

.NEAR TERM /UNTIL MIDNIGHT TONIGHT/...
Radar shows several areas of rainfall over the region. An
east-west band along the weak frontal boundary is over the
northern tier counties. Some locally heavy rainfall in this
boundary with 1-3 inches as it drifts slowly to the northeast this
afternoon.

There is a band moving across central regions which is producing
1-2 inches based on STA and MRMS data. To the east some scattered
showers area ahead of this and another area of rain is to our west
still.

The air mass is very moist with 1-2SD above normal PW values and
dew points in the east are in the 70s. Cores of heavy rain are
possible. Along the northern tier counties dew points are still in
the low to mid 60s.

The HRRR implies these 3 features move slow east (northern band
drifts northeast). The HRRRV1 and V2 imply that the stuff in
central PA might develop into moderate to severe convection as it
moves into southeastern areas. Some runs now show linear and
possibly bowing segments this afternoon from Franklin County east.

Areas under these bands could see moderate to heavy rainfall and
embedded thunderstorms of course. Put moderate RW and thunder with
heavy rain in the grids 17 to 03Z.

&&

.SHORT TERM /MIDNIGHT THROUGH 6 PM SUNDAY/...
The NCEP HRRRV2 appears to get 80 percent of the rain out of our
area by about 0500 UTC. Rain should taper off west to east this
evening and tonight with most of the steady rain to our east a few
hours either side of midnight.

The larger scale models still have moisture lingering and a slow
drying trend. Thus they still produce afternoon convection and
nearly all have some QPF. Kept PoPs lower than the model blends as
they have a significant wet bias. But heating Sunday will likely
produce at least a chance of showers and thunderstorms.

&&

.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
Short-waves sweeps to the coast but broad upper level trough
lingering across PA. The main trough axis lies through Central PA
by 12z Monday and slowly progresses east through the day. With
the trough and cyclonic flow aloft scattered showers/isolated
thunderstorms are possible with best chances over the eastern
counties in the afternoon. High pressure builds in Monday night
and everything begins drying out. For Tuesday into Wednesday a sharp
upper level ridge is to our west over the Great Lake region with
the trough now off the coast, dry NW flow and surface high
pressure across the region.

Short-wave weakens the ridge into Thursday. ECMWF takes this south
across Ohio into VA leaving PA dry. GFS is weaker and further
north with some convection over the PA mountains which it moves
east across PA through Thursday night. Stayed closer to the ECMWF
solution with no POPs at this point. Both models agree on a more
rigorous cold front dropping southeast toward PA on Friday. This
will help surge the temperatures and humidity up ahead of it over
central PA Friday. Right now the timing is such that late day
convective storms will feed off the days heat and humidity and
roll through late in the day into the overnight. Models bring the
cold front southeast across PA overnight and then stall it near
the Mason-Dixon Line for Saturday.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
Showers and thunderstorms are slowly moving across central
Pennsylvania and there is a weaker line of showers near the New
York border. Showers and thunderstorms will lower ceilings and
visibilities to IFR at times. Some of the storms in southern PA
will have heavy rainfall at times with them.

There could be some winds shear near the storms and the outflow
from the storms.

Overnight the rain and shower activity diminish. Rapidly in the
00 to 03 UTC range. But the moisture air with recent rainfall
favors fog and patch dense fog in valleys. Lots of IFR after
midnight.

Fog burns to haze early Sunday mainly VFR and MVFR by mid-morning.

Could be showers/thunderstorms in the afternoon Sunday. Far fewer
than today.

OUTLOOK... SUN- MON...Morning fog restrictions, then scattered
showers and isolated thunder. TUE- WED...Mainly VFR, but with
morning fog restrictions.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Grumm
NEAR TERM...Grumm
SHORT TERM...Grumm
LONG TERM...Watson
AVIATION...Grumm
Hazardous weather outlook, Jul 30, 3:07 AM EDT, 12 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
307 AM EDT SAT JUL 30 2016

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-310715-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-
ADAMS-YORK-LANCASTER-
307 AM EDT SAT JUL 30 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 30, 1:33 PM EDT, 2 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
133 PM EDT SAT JUL 30 2016

PAZ026-301800-
HUNTINGDON PA-
133 PM EDT SAT JUL 30 2016

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF HUNTINGDON COUNTY UNTIL
200 PM EDT...

AT 132 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
TROUGH CREEK STATE PARK...MOVING NORTHEAST AT 10 MPH.

WINDS IN EXCESS OF 40 MPH ARE POSSIBLE.

LOCATIONS IMPACTED INCLUDE...
TROUGH CREEK STATE PARK AND MAPLETON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4029 7811 4032 7816 4045 7812 4040 7792
TIME...MOT...LOC 1732Z 209DEG 10KT 4035 7811

EVANEGO
Special weather statement, Jul 30, 1:59 PM EDT, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
159 PM EDT SAT JUL 30 2016

PAZ026-301830-
HUNTINGDON PA-
159 PM EDT SAT JUL 30 2016

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF HUNTINGDON COUNTY UNTIL
230 PM EDT...

AT 159 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
DUDLEY...MOVING NORTHEAST AT 20 MPH.

WINDS IN EXCESS OF 40 MPH ARE POSSIBLE.

LOCATIONS IMPACTED INCLUDE...
DUDLEY...BROAD TOP CITY...SALTILLO...CASSVILLE AND ROCKHILL FURNACE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4020 7819 4031 7807 4024 7790 4017 7815
TIME...MOT...LOC 1759Z 230DEG 17KT 4020 7815

EVANEGO
Special weather statement, Jul 30, 2:27 PM EDT, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
227 PM EDT SAT JUL 30 2016

PAZ034-035-301900-
BEDFORD PA-FULTON PA-
227 PM EDT SAT JUL 30 2016

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF FULTON AND BEDFORD
COUNTIES UNTIL 300 PM EDT...

AT 227 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
CRYSTAL SPRINGS...MOVING EAST AT 25 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH ARE POSSIBLE.

LOCATIONS IMPACTED INCLUDE...
BREEZEWOOD...CRYSTAL SPRINGS...FORT LITTLETON...HARRISONVILLE...
SALUVIA AND MCCONNELLSBURG.

LAT...LON 3992 7833 3998 7832 4007 7796 3992 7795
      3984 7800
TIME...MOT...LOC 1827Z 263DEG 20KT 3995 7827

EVANEGO
Special weather statement, Jul 30, 3:30 PM EDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
330 PM EDT SAT JUL 30 2016

PAZ036-063-064-302015-
CUMBERLAND PA-ADAMS PA-FRANKLIN PA-
330 PM EDT SAT JUL 30 2016

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF ADAMS...FRANKLIN...AND
CUMBERLAND COUNTIES UNTIL 415 PM EDT...

AT 329 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR
ROXBURY...MOVING EAST AT 20 MPH.

DIME SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH ARE POSSIBLE.

LOCATIONS IMPACTED INCLUDE...
SHIPPENSBURG...SCOTLAND...WALNUT BOTTOM...UPPER STRASBURG...
NEWVILLE...ROXBURY...PINE GROVE FURNACE...PLAINFIELD...
ARENDTSVILLE...ORRSTOWN AND SHIPPENSBURG UNIVERSITY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4000 7774 4018 7770 4021 7727 3988 7729
TIME...MOT...LOC 1929Z 267DEG 18KT 4007 7760

EVANEGO

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 1:33 PM EDTSpecial Weather StatementCTPHuntingdon27 min
Jul 30, 1:59 PM EDTSpecial Weather StatementCTPHuntingdon31 min
Jul 30, 2:18 PM EDTSevere Thunderstorm WarningCTPHuntingdon, Juniata, Mifflin57 min
Jul 30, 2:27 PM EDTSpecial Weather StatementCTPFulton33 min
Jul 30, 2:35 PM EDTSevere Thunderstorm WarningCTPCumberland, Franklin, Huntingdon55 min
Jul 30, 3:30 PM EDTSpecial Weather StatementCTPFranklin45 min
Jul 30, 4:34 PM EDTAreal Flood AdvisoryCTPPerry3 hr
Jul 30, 4:47 PM EDTSpecial Weather StatementCTPCumberland28 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.